Alert archive / Louisiana / Tornado Warnings in 2020
Tornado Warning 99, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Dec 31, 2020, 3:52 PM CST for 5 parishes in Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2020, 3:52 PM CST (21:52 UTC)
- Expired
- Dec 31, 2020, 4:15 PM CST
- In force
- 23 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WFUS54 KLIX 312152
TORLIX
LAC033-037-077-121-125-312215-
/O.NEW.KLIX.TO.W.0099.201231T2152Z-201231T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
352 PM CST Thu Dec 31 2020
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Southeastern West Feliciana Parish in southeastern Louisiana...
Northwestern West Baton Rouge Parish in southeastern Louisiana...
Southeastern Pointe Coupee Parish in southeastern Louisiana...
Southwestern East Feliciana Parish in southeastern Louisiana...
Northwestern East Baton Rouge Parish in southeastern Louisiana...
* Until 415 PM CST.
* At 352 PM CST, a severe thunderstorm capable of producing a tornado
was located over Erwinville, or 10 miles northwest of Port Allen,
moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Roads around 415 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3047 9135 3048 9143 3074 9143 3068 9119
TIME...MOT...LOC 2152Z 191DEG 25KT 3052 9138
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BL2 follow-up statements
946
WWUS54 KLIX 312204
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
404 PM CST Thu Dec 31 2020
LAC033-037-077-121-125-312215-
/O.CON.KLIX.TO.W.0099.000000T0000Z-201231T2215Z/
West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-
East Feliciana LA-East Baton Rouge LA-
404 PM CST Thu Dec 31 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
SOUTHEASTERN WEST FELICIANA...NORTH CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE...SOUTHWESTERN EAST FELICIANA AND
NORTHWESTERN EAST BATON ROUGE PARISHES...
At 403 PM CST, a severe thunderstorm capable of producing a tornado
was located near Erwinville, or 8 miles southeast of New Roads,
moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
New Roads around 415 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3053 9134 3054 9141 3074 9143 3069 9122
TIME...MOT...LOC 2203Z 191DEG 25KT 3060 9136
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BL914
WWUS54 KLIX 312212
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
412 PM CST Thu Dec 31 2020
LAC033-037-077-121-125-312222-
/O.EXP.KLIX.TO.W.0099.000000T0000Z-201231T2215Z/
West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-
East Feliciana LA-East Baton Rouge LA-
412 PM CST Thu Dec 31 2020
...THE TORNADO WARNING FOR SOUTHEASTERN WEST FELICIANA...NORTH
CENTRAL WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...SOUTHWESTERN
EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE PARISHES WILL EXPIRE
AT 415 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.
LAT...LON 3053 9134 3054 9141 3074 9143 3069 9122
TIME...MOT...LOC 2212Z 191DEG 25KT 3065 9135
$$
BLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 31, 3:16 PM CST, 36 minutes earlier.
Area forecast discussion, Dec 31, 3:16 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
316 PM CST Thu Dec 31 2020
.SYNOPSIS...
Surface low pressure at 3 PM CST was between Houston and Lake
Charles, with a warm front extending northeastward to around
Interstate 20, while upper low was still over extreme northern
Mexico. Upper ridging centered over Cuba. Just about all of the
CWA, with the possible exception of portions of Wilkinson County
MS, is in the warm sector this afternoon. Showers have developed
in the warm sector, but any lightning has been well to the west of
the area, or well offshore in the Gulf of Mexico. The 19z LIX
sounding indicated a warm nose around 600 mb that may still be
inhibiting deep convection to some extent. There was sufficient
instability for convection with CAPE values near 1000 J/Kg. Both
LIX and LCH midday special UA soundings indicated SFC-6km shear
values of 50-60 knots. Even with rain occurring, temperatures
across the area are in the 70s, with dew points between 65 and 70.
&&
.SHORT TERM...
Main forecast problem is essentially the first period of the
forecast. The 18z LCH special sounding certainly conducive to
severe weather, although things have been quiet up to this
writing.
Upper low has taken a negative tilt, and is expected to move
northeast to Missouri by Friday afternoon. Surface low is expected
to go through the occluding process overnight. Dry slot/frontal
passage is expected to occur after the calendar flips to the New
Year, and will probably exit the CWA prior to sunrise tomorrow.
Another impulse rolling through the base of the trough on Saturday
could pull enough moisture northward to produce a few showers
across the southeast portion of the CWA on Saturday. A third
impulse moves across the area late Sunday, but has no moisture to
work with and shouldn't bring anything more than a few clouds.
With southwest flow, coldest air is expected to get shunted to
the north of the area with temperatures behind the system only
really returning to around normal for Saturday and Sunday after
today's +15F departures. Spread is fairly small between models, so
blends should work fairly well. 35
&&
.LONG TERM...
Upper ridging over Cuba gets flattened out early next week, with
flow becoming more zonal briefly. Medium range models roll
another system out of the southern Rockies at midweek next week,
with timing/strength/location differences between the ECMWF and
GFS. Blends appear to account for timing differences in extended
for now, so no need to depart from them on Day 7/8.
&&
.AVIATION...
Conditions primarily VFR right now, with occasional SHRA providing
temporary IFR conditions. While there's been little in the way of
lightning to this point, the threat certainly exists until trough
passage. Timing of trough passage roughly 06z at KBTR, around 09z
at KNEW/KMSY, 11z at KGPT. Behind trough passage, expect a return
to VFR conditions.
&&
.MARINE...
Will continue Small Craft Advisory for open waters through the
overnight hours to 18z Friday for the inner open waters, 00z
Saturday for the outer waters. With cold advection not really
coming into play as it has in the last few systems, the Friday
portion of the advisory will be more for wave heights than it will
be wind speed. Will probably need headlines (Exercise Caution)
late Saturday and Saturday night over the open waters behind the
next impulse.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 53 64 42 57 / 90 0 0 10
BTR 53 62 45 57 / 60 0 0 10
ASD 55 68 46 60 / 70 0 0 20
MSY 57 67 48 59 / 60 0 0 20
GPT 57 68 48 61 / 80 0 10 30
PQL 59 70 48 62 / 80 10 10 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until noon CST Friday for GMZ550-552-555-
557.
Small Craft Advisory until 6 PM CST Friday for GMZ570-572-575-
577.
MS...None.
GM...Small Craft Advisory until noon CST Friday for GMZ552-555-557.
Small Craft Advisory until 6 PM CST Friday for GMZ572-575-577.
&&Nearby
Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.